Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Mobile, AL

July 16, 2004Clarke County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2004, 2:26 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 2:26 PM CDT (19:26 UTC)
Expired
Jul 16, 2004, 3:30 PM CDT
In force
64 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 151 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 161926
SVRMOB
ALC025-099-131-162030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA
  CLARKE COUNTY IN SOUTHWEST ALABAMA
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 330 PM CDT

* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BASHI TO 6 MILES SOUTHWEST OF RURAL TO DICKINSON TO 7 MILES   
  SOUTH OF SCYRENE TO 7 MILES SOUTHWEST OF HOMEWOOD THE LINE WAS     
  MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  URIAH AND SHAWNEE BY 235 PM CDT
  SUNNY SOUTH AND PACKARDS BEND BY 240 PM CDT
  PINE HILL AND MEXIA BY 245 PM CDT
  LAMISON AND WEST MONROEVILLE BY 250 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3205 8716 3198 8698 3198 8698 3177 8693
      3165 8714 3147 8720 3130 8742 3130 8765
      3165 8762 3176 8768 3181 8780 3200 8788
      3201 8763 3213 8762 3221 8732

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:13 AM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 4:13 AM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CDT FRI JUL 16 2004

.SYNOPSIS...WEATHER PATTERN DOMINATED BY LARGE UPPER LEVEL RIDGE-
TROUGH PATTERN OVER THE USA...WITH NORTHWEST FLOW ALOFT OVER THE
FORECAST AREA. ABUNDANT LOW LEVEL MOISTURE REMAINS ACROSS THE
FORECAST AREA SOUTH OF SYNOPTIC BOUNDARY...WHICH IS DRAPED FROM
CENTRAL MISSISSIPPI TO SOUTHWEST GEORGIA. 00Z PW VALUES 75 TO 90
PERCENT OF NORMAL NORTH OF BOUNDARY AT KJAN/KBHX/KFFC...WHILE PW
VALUES ARE 110 TO 140 PERCENT OF NORMAL TO THE SOUTH. CURRENT
THUNDERSTORM ACTIVITY IN THE VERY MOIST AIR MASS...EXTENDING ALONG
OUTFLOW BOUNDARY FROM SOUTHWEST ALABAMA TO 60 NM OFFSHORE.

.SHORT TERM...NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND
ACROSS THE FORECAST AREA BETWEEN WESTERN CONUS RIDGE AND EASTERN
CONUS TROUGH. SERIES OF UPPER LEVEL DISTURBANCES IN THE FLOW WILL
INITIATE THUNDERSTORMS IN MOIST UNSTABLE AIR MASS ACROSS THE AREA
INTO DAY 3 (SUNDAY). EXPECT SIMILAR CONDITIONS TO YESTERDAY ACROSS
THE FORECAST AREA TODAY...SO WENT WITH PERSISTENCE. TEMPERATURES IN
THE MID 90S...HEAT INDICES BETWEEN 100 AND 110...AND SCATTERED
STORMS. SOME OF THE STORMS COULD BECOME SEVERE AGAIN TODAY WITH CAPES
REACHING NEAR 3500 J/KG ALONG AND SOUTH OF BOUNDARY. WEAK MID LEVEL
WIND SHEAR COULD ENHANCE SOME ROTATING UPDRAFTS...AND WHEN COMBINE
WITH DRY AIR ALOFT RESULT IN SOME HAIL AND DAMAGING WINDS. SPC HAS US
IN SLIGHT RISK AREA OF SEVERE WEATHER. BETTER DYNAMICS FOR WIDESPREAD
THUNDERSTORM DEVELOPMENT STILL LOOKS FAVORABLE ON SATURDAY...FOLLOWED
BY A DRIER AIR MASS LATE SUNDAY INTO MONDAY.

&&

.EXTENDED...NO CHANGES MADE BEYOND DAY 3.

&&

.MARINE...WHAT CONTRIBUTES TO THE WEEKEND WEATHER PATTERN FOR THE
GULF COAST LIES WAY OFF TO THE NORTHWEST...OVER KANSAS. WE SEE AN
UPPER DISTURBANCE ATOP SOUTHERN PLAINS RIDGE...TO BEGIN DROPPING
SOUTHEASTWARD. THIS FEATURE HELPS TO GENERATE A SURFACE LOW ALONG A
STALLED FRONTAL BOUNDARY OVER THE DEEP SOUTH AND TENNESSEE VALLEY
INTO SATURDAY. VERY STRANGE LOOKING SETUP WHICH RESEMBLES ONE OF A
COLD SEASON SCENARIO THAN A WARM SEASON ONE. NEVERTHELESS...AS THIS
OCCURS...MODEL CONSENSUS TIGHTENS PRESSURE GRADIENT SOMEWHAT
WITH WINDS PROGGED SLIGHTLY SOUTH OF DUE WEST INCREASING AS WELL AS
SEA STATES. AT THIS POINT...WILL EDGE CURRENT PACKAGE SPEEDS UP A
NOTCH...BUT NOT AS HIGH AS GFS WOULD HAVE IT. ALSO WILL HAVE TO DEAL
WITH MARINE CONVECTION MOVING FROM NORTH TO SOUTH. THANKS LIX FOR
COORDINATION. 10

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     94 76 90 74 / 40 40 60 50
PENSACOLA  94 77 90 74 / 40 40 60 50
DESTIN     90 77 89 75 / 40 40 60 40
EVERGREEN  95 74 89 70 / 40 40 60 40
WAYNESBORO 95 74 90 70 / 40 30 60 40
CAMDEN     96 74 89 70 / 40 30 60 40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

22
Hazardous weather outlook, Jul 16, 6:15 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT FRI JUL 16 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
615 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF DISTURBANCES...HIGH IN THE ATMOSPHERE...ARE FORECAST TO
PASS ACROSS THE AREA. WITH A STALLED SURFACE FRONTAL ZONE DRAPED OVER
THE DEEP SOUTH...WITHIN A MOIST AND UNSTABLE ENVIRONMENT...A CHANCE
OF SHOWERS AND THUNDERSTORMS IS FAVORED. DUE TO THE POTENTIAL OF
DANGEROUS STORMS...THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED
THE NORTHERN GULF COAST UNDER A SLIGHT RISK OF SEVERE WEATHER.
LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL BE COMMON IN STORMS.

AWAY FROM STORMS...ANOTHER DAY OF HIGH HEAT INDEX VALUES FROM 105 TO
110...IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF THUNDERSTORM COMPLEXES ARE FORECAST THROUGH THE GULF
COAST THIS WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
TODAY.

In the hours before

Special weather statement, Jul 16, 11:16 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1116 AM CDT FRI JUL 16 2004

MSZ075-161645-
PERRY-
INCLUDING THE CITIES OF...NEW AUGUSTA...
1116 AM CDT FRI JUL 16 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL PERRY
COUNTY...

AT 1116 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERGUSON...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HINTONVILLE...BEAUMONT AND KITTRELL THROUGH 1145 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jul 16, 11:33 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1133 AM CDT FRI JUL 16 2004

MSZ076-161700-
GREENE-
1133 AM CDT FRI JUL 16 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WEST CENTRAL GREENE
COUNTY...

AT 1133 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF NEELY...AND MOVING
EAST AT 10 TO 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...NEELY...
AVERA...BOTHWELL AND JONATHAN THROUGH NOON CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jul 16, 12:48 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT FRI JUL 16 2004

ALZ051-MSZ067-161845-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER AND WAYNESBORO...
1248 PM CDT FRI JUL 16 2004

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO CHOCTAW COUNTY
ALABAMA AND WAYNE COUNTY MISSISSIPPI EARLY THIS AFTERNOON...

AT 1243 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF YANTLEY TO 17 MILES
WEST OF EUCUTTA...AND WAS MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
HINTON...CYRIL...YANTLEY...EUCUTTA...HALSELL AND ROCK SPRINGS THROUGH
145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jul 16, 1:42 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT FRI JUL 16 2004

ALZ051>053-MSZ067-075-076-162000-
WASHINGTON-CLARKE-CHOCTAW-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...BUTLER...CHATOM AND NEW AUGUSTA...
142 PM CDT FRI JUL 16 2004

...A LINE OF INTENSE THUNDERSTORMS WILL MOVE THROUGH WASHINGTON...
CLARKE AND CHOCTAW COUNTIES OF ALABAMA AND PERRY...GREENE AND WAYNE
COUNTIES OF MISSISSIPPI THROUGH 315 PM CDT...

AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES WEST OF JACHIN TO 3 MILES NORTHWEST OF
RHODES...AND MOVING SOUTHEAST AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROBJOHN...CHOCTAW CITY...PENNINGTON...NAHEOLA...MT STERLING...
LAVACA...SMITHTOWN AND PIAVE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:07 PM CDTSevere Thunderstorm WarningMOBCovington38 min
Jul 15, 7:11 PM CDTSevere Thunderstorm WarningMOBCovington34 min
Jul 15, 7:22 PM CDTFlash Flood WarningMOBMonroe53 min
Jul 15, 7:29 PM CDTSevere Thunderstorm WarningMOBCrenshaw31 min
Jul 15, 7:45 PM CDTSevere Thunderstorm WarningMOBCovington45 min
Jul 15, 8:00 PM CDTSevere Thunderstorm WarningMOBWilcox30 min
Jul 15, 9:56 PM CDTSpecial Marine WarningMOB79 min
Jul 15, 10:55 PM CDTSpecial Marine WarningMOB110 min
Jul 15, 11:42 PM CDTSpecial Marine WarningMOB2 hr
Jul 16, 2:23 AM CDTSpecial Marine WarningMOB37 min
Jul 16, 2:50 AM CDTSpecial Marine WarningMOB40 min
Jul 16, 2:50 AM CDTSpecial Marine WarningMOB40 min
Jul 16, 3:30 AM CDTSpecial Marine WarningMOB45 min
Jul 16, 3:30 AM CDTSpecial Marine WarningMOB45 min
Jul 16, 1:19 PM CDTSevere Thunderstorm WarningMOBWashington26 min
Jul 16, 2:54 PM CDTSevere Thunderstorm WarningMOBConecuh51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.